Alert archive / Michigan / Tornado Warnings in 1997
Tornado Warning 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Apr 30, 1997, 6:34 PM EST for Cass County, Michigan. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 30, 1997, 6:34 PM EST (23:34 UTC)
- Expired
- Apr 30, 1997, 7:20 PM EST
- In force
- 46 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Cass County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 7:00 PM EST | Thunderstorm Wind | Cassopolis, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 3:30 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KGRR 302335 RRA
TORGRR
MIC027-010020-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
734 PM EDT WED APR 30 1997
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS MI HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 820 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
IN SOUTHWESTERN LOWER MICHIGAN
...CASS COUNTY
AT 732 PM EDT...A POSSIBLE TORNADO WAS DETECTED BY NATIONAL WEATHER
SERVICE DOPPLER RADAR AND SPOTTER REPORTS 13 MILES SOUTHWEST OF
CASSOPOLIS OR 5 MILES SOUTHWEST OF EDWARDSBURG MOVING NORTHEAST AT
55 MPH.
THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
EDWARDSBURG AROUND 735 PM EDT
CASSOPOLIS AROUND 745 PM EDT
LA GRANGE AROUND 745 PM EDT
DOWAGIAC AROUND 745 PM EDT
MARCELLUS AROUND 755 PM EDT
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT.
GET UNDER A STURDY WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO
BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A
CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO
COVER YOUR BODY. AVOID WINDOWS.
GTGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Apr 30, 11:24 AM EST, 7 hours 10 minutes earlier.
Area forecast discussion, Apr 30, 11:24 AM EST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1223 PM EST WED APR 30 1997 THE 12Z MODELS HAVE COME MORE IN LINE WITH THE MORE NRLY TRACK OF THE SFC LOW PER THE 00Z RUN OF LAST NIGHTS ETA. THIS WOULD PLACE MORE OF OUR CWA IN THE WARM SECTOR THIS EVENING. FCST SOUNDINGS FOR SBN AND GRR INDICATE HELICITY VALUES GTRN 500 AROUND 00Z. THE BIG QUESTION IS THE SFC BASED INSTABILITY. THE ILX SOUNDING SHOWED A STRONG CAP AT 700 MB. HWVR...XPCT THIS CAP TO GO AWAY THIS EVENING (PER FCST SOUNDINGS)...ONCE THE STRONG DYNAMICS KICK IN AND THE STRONG LLJ ADVTS HIGHER DWPT AIR N INTO SRN LWR. MEANWHILE THE INITIAL AREA OF PCPN THAT IS IN NRN IL AND SRN WI HAS BEEN DISSIPATING THIS MORNING. THIS COMBINED WITH THE BEST MOISTURE AND SYNOPTIC SCALE LIFT HOLDING OFF UNTIL THIS EVENING...POINTS TO TAPERING DOWN THE POPS ACROSS OUR FA. WL GO WITH CHANCE POPS THIS AFTERNOON AND MENTION AN ISOLATED T-STORM POSSIBLE FOR OUR WRN COUNTIES. ONCE THIS FIRST INTIIAL WAVE OF CLOUDS ADVTS E...XPCT THE SUN TO PEAK OUT BY MID AFTERNOON. THIS SHOULD HELP TO DESTABLIZE THE LOW LVLS. WITH TEMPS ALREADY IN THE MID 60S...WL BUMP UP HIGHS A CATEGORY OR TWO. IN ADDITION...WL EDIT THE SECOND PERIOzD BY MENTIONING THE THREAT OF SEVERE WX ACROSS OUR SRN TWO TIER OF COUNTIES. THESE COUNTIES ARE NOW IN THE MODERATE RISK AREA. TEW
In the hours before
Special weather statement, Apr 30, 3:27 PM EST, 3 hours 7 minutes before
MIZ064>066-071>073-077>080-302230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 427 PM EDT WED APR 30 1997 ...TORNADO WATCH IN EFFECT FROM 430 PM EDT THROUGH 1000 PM EDT FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN... A TORNADO WATCH IS IN EFFECT FOR THE COUNTIES OF ALLEGAN... BARRY... EATON... VAN BUREN... KALAMAZOO... CALHOUN... BERRIEN... CASS... ST. JOSEPH... AND BRANCH UNTIL 1000 PM EDT. THIS INCLUDES THE COMMUNITIES OF ALLEGAN... HASTINGS... BATTLE CREEK... KALAMAZOO... BENTON HARBOR... AND THE WESTERN SUBURBS OF LANSING. AN INTENSE LOW PRESSURE CENTER OVER WESTERN ILLINOIS WILL MOVE RAPIDLY NORTHEAST OF THE GREAT LAKES OVERNIGHT. THIS LOW WILL BRING SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES TO THE ABOVE MENTIONED COMMUNITIES. WIND GUSTS TO 80 MPH... LARGE HAIL... DEADLY LIGHTNING AND TORNADOES ARE POSSIBLE IN THESE STORMS. IF SEVERE WEATHER IS SIGHTED IN YOUR AREA... TAKE COVER UNTIL THE STORMS HAVE PASSED. REPORT THE EVENT TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REMEMBER... A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES. YOU SHOULD STAY TUNED TO YOUR LOCAL RADIO... TELEVISION... CABLE TELEVISION OR NOAA WEATHER RADIO STATION FOR FURTHER INFORMATION. A TORNADO WARNING MEANS A TORNADO HAS BEEN SIGHTED... OR WEATHER SERVICE DOPPLER RADAR HAS INDICATED A TORNADO... AND YOU SHOULD TAKE COVER IMMEDIATELY. MJK
Special weather statement, Apr 30, 5:30 PM EST, 1 hour 4 minutes before
MIZ064>066-071>073-077>080-010030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 630 PM EDT WED APR 30 1997 ...TORNADO WATCH IN EFFECT UNTIL 1000 PM EDT FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN... A TORNADO WATCH IS IN EFFECT FOR THE COUNTIES OF ALLEGAN... BARRY... EATON... VAN BUREN... KALAMAZOO... CALHOUN... BERRIEN... CASS... ST. JOSEPH... AND BRANCH UNTIL 1000 PM EDT. THIS INCLUDES THE COMMUNITIES OF SAUGATUCK... MIDDLEVILLE... CHARLOTTE... MARSHALL... PORTAGE... NILES... AND THE WESTERN SUBURBS OF LANSING. AN AREA OF SEVERE THUNDERSTORMS OVER NORTHEAST ILLINOIS WILL MOVE NORTHEAST TO SOUTHWEST LOWER MICHIGAN BY 800 PM. IN THE MEANTIME... SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE OVER SOUTHERN LAKE MICHIGAN... AND MUCH OF LOWER MICHIGAN. TORNADOES... LARGE HAIL... DAMAGING WINDS... AND DEADLY LIGHTNING CAN BE EXPECTED BY 800 PM. IF SEVERE WEATHER IS SIGHTED... TAKE COVER IMMEDIATELY IN A BASEMENT OR AN INTERIOR ROOM OF THE LOWEST FLOOR POSSIBLE. REMEMBER... A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES. YOU SHOULD STAY TUNED TO YOUR LOCAL RADIO... TELEVISION... CABLE TELEVISION OR NOAA WEATHER RADIO STATION FOR FURTHER INFORMATION. A TORNADO WARNING MEANS A TORNADO HAS BEEN SIGHTED... OR WEATHER SERVICE DOPPLER RADAR HAS INDICATED A TORNADO... AND YOU SHOULD TAKE COVER IMMEDIATELY. MJK
Nearby
Tornado Warnings in Michigan, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.